Content created by Healthline and sponsored by our partners.​ ​ Learn​ ​more

Insulin Overdose: Signs and Risks

Medically reviewed by Peggy Pletcher, MS, RD, LD, CDE on February 27, 2017Written by Colleen M. Story

Insulin facts

Before the discovery of insulin, diabetes was a death sentence. People couldn’t use the nutrients in their food and would become thin and malnourished. Managing the condition required a strict diets and reduced carbohydrate intake. Still, these measures weren’t enough to reduce mortality.

In the early 1920s, Canadian surgeon Dr. Frederick Banting and medical student Charles Best discovered that insulin could help normalize blood sugar levels. Their discovery garnered them the Nobel Prize and allowed people with diabetes to live a much longer and healthier life.

According to the Centers for Disease Control and Prevention, 12 percent of adults with diabetes take insulin only, and 14 percent take both insulin and an oral medication. Taken as prescribed, insulin is a lifesaver. However, too much of it can cause significant side effects and sometimes death.

While some people may use excessive amounts of insulin intentionally, many others take too much insulin by accident. No matter the reason for the overdose, an insulin overdose needs to be treated immediately. Even with proper treatment, it can become a medical emergency.

Determining dosage

Like all medications, you need to take insulin in the right amounts. The right dosage will provide benefit without harm.

Basal insulin is the insulin that keeps your blood sugar steady all day. The correct dosage for it depends on many things, such the time of day and if you are insulin resistant. For mealtime insulin, the correct dosage depends on factors such as:

  • your fasting or premeal blood sugar level
  • the carbohydrate content of the meal
  • any activity planned after your meal
  • your insulin sensitivity
  • your target postmeal blood sugar goals

Insulin medications also come in different types. Some are fast-acting and will work within about 15 minutes. Short-acting (regular) insulin begins to work with 30 to 60 minutes. These are the types of insulin you take before meals. Other types of insulin are more lasting and are used for basal insulin. They take longer to affect blood sugar levels, but they provide protection for 24 hours.

The strength of insulin may also vary. The most common strength is U-100, or 100 units of insulin per milliliter of fluid. People who are more insulin-resistant may require more than that, so the drug is available at up to U-500 strength.

All these factors come into play in determining the right dosage. And while doctors provide basic guidance, accidents can happen.

Accidental insulin overdose

Accidentally overdosing on insulin is not as difficult as it may seem. You might overdose accidentally if you:

  • forget a previous injection and take another before it’s necessary
  • are distracted and accidentally inject too much
  • are unfamiliar with a new product and use it incorrectly
  • forget to eat or have an unexpected mealtime delay
  • exercise vigorously without changing the insulin dose as needed
  • take someone else’s dose by mistake
  • take a morning dose at night, or vice versa

Realizing you’ve overdosed can be a scary situation. Understand the symptoms of overdose to make sure you receive the treatment you need as soon as possible.

Symptoms of insulin overdose

Excess insulin in the bloodstream causes cells in your body to absorb too much glucose (sugar) from your blood. It also causes the liver to release less glucose. These two effects together create dangerously low glucose levels in your blood. This condition is called hypoglycemia.

Your blood needs the right amount of glucose for your body to operate properly. Glucose is the body’s fuel. Without it, your body is like a car running out of gas. The severity of the situation depends on how low the blood sugar level goes. It also depends on the person, because everyone reacts differently.

Mild hypoglycemia

Symptoms of low blood sugar may include:

  • sweating and clamminess
  • chills
  • lightheadedness or dizziness
  • mild confusion
  • anxiety or nervousness
  • shakiness
  • rapid heartbeat
  • hunger
  • irritability
  • double vision or blurred vision
  • tingling in the lips or around the mouth

These signs indicate a mild or moderate case of hypoglycemia. However, they still require immediate attention so they don’t lead to dangerously low blood sugar. People who have low blood sugar levels should eat 15 grams of a fast digesting carbohydrate, such as glucose tablets or a high-sugar food. High-glucose foods include:

  • raisins
  • soda
  • fruit juice
  • honey
  • candy

Your symptoms should improve within 15 minutes of eating. If they don’t, or if a test shows your levels are still low, repeat the steps above until your blood sugar level is above 70 mg/dL. If your symptoms still don’t improve after three treatments, seek medical help immediately. Also, be sure to eat a meal after treating a low blood sugar reaction.

Severe hypoglycemia

More severe symptoms of hypoglycemia, sometimes referred to as diabetic shock or insulin shock, include:

  • concentration problems
  • seizures
  • unconsciousness
  • death

If a person becomes unconscious due to too much insulin, call 911. All people on insulin should have glucagon available. It counteracts the effects of insulin. Family members or emergency personnel will typically need to inject it.

If you use glucagon to treat hypoglycemia, you still need to go to the emergency room.

Intentional overdose

In a 2009 study, researchers acknowledged that people with diabetes are at an increased risk of depression and suicide. Sometimes, a person who is depressed or suffering from mental illness may take an insulin overdose on purpose.

If you or a loved one is experiencing depression, speak to a doctor as soon as possible. Also, make sure you know the emergency signs and symptoms of insulin overdose. It may help save someone’s life.

Emergency help

Whether it’s accidental or intentional, insulin overdose can be an extremely dangerous situation. Some instances of high insulin and low blood sugar can be fixed with a little sugar. Serious symptoms and hypoglycemia that does not respond to treatment should be treated as emergencies.

If you are with someone having severe symptoms, take action right away. Call 911 and administer glucagon if you have it available.

CMS Id: 71926